Advertisement

manuscripta mathematica

, Volume 29, Issue 2–4, pp 385–415 | Cite as

Minimal coverings of manifolds with balls

  • Wilhelm Singhof
Article

Abstract

For a closed manifold M, denote by C(M) the minimal number of balls which suffice to cover M. It is shown that C(M) coincides with the Ljusternik-Schnirelmann category cat M if the latter is not too low compared with the dimension of M. In this case it follows in particular that C(M) is an invariant of the homotopy type of M. One of the applications of this result is the following: Let M be a closed manifold of sufficiently high category. Then cat(M×S1)=cat M+1. This is a partial affirmative answer to a long-standing conjecture.

Keywords

Number Theory Algebraic Geometry Topological Group High Category Homotopy Type 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    ARMSTRONG, M. A.: Transversality for polyhedra. Ann. of Math. 86, 172–191 (1967)Google Scholar
  2. [2]
    ARMSTRONG, M. A., ZEEMAN, E. C.: Transversality for piecewise linear manifolds. Topology 6, 433–466 (1967)Google Scholar
  3. [3]
    BERSTEIN, I.: On the Lusternik-Schnirelmann category of Grassmannians. Math. Proc. Cambridge Philos. Soc. 79, 129–134 (1976)Google Scholar
  4. [4]
    BROWN, M.: A proof of the generalized Schoenflies theorem. Bull. Amer. Math. Soc. 66, 74–76 (1960)Google Scholar
  5. [5]
    FOX, R. H.: On the Lusternik-Schnirelmann category. Ann. of Math. 42, 333–370 (1941)Google Scholar
  6. [6]
    GANEA, T.: Lusternik-Schnirelmann category and strong category. Illinois J. Math. 11, 417–427 (1967)Google Scholar
  7. [7]
    GANEA, T.: Some problems on numerical homotopy invariants. In: Symposium on Algebraic Topology, 23–30. Springer-Verlag, Lecture Notes in Mathematics 249 (1971)Google Scholar
  8. [8]
    HIRSCH, M. W., ZEEMAN, E. C.: Engulfing. Bull. Amer. Math. Soc. 72, 113–115 (1966)Google Scholar
  9. [9]
    LUFT, E.: Covering manifolds with open discs. Illinois J. Math. 13, 321–326 (1969)Google Scholar
  10. [10]
    MUNKRES, J.: Obstructions to the smoothing of piecewise-differentiable homeomorphisms. Ann. of Math. 72, 521–554 (1960)Google Scholar
  11. [11]
    OSBORNE, R. P., STERN, J. L.: Covering manifolds with cells. Pac. J. of Math. 30, 201–207 (1969)Google Scholar
  12. [12]
    ROURKE, C. P., SANDERSON, B. J.: Introduction to piecewiselinear topology. Springer-Verlag (1972)Google Scholar
  13. [13]
    ROURKE, C. P., SANDERSON, B. J.: Block bundles I. Ann. of Math. 87, 1–28 (1968)Google Scholar
  14. [14]
    SINGHOF, W.: Generalized higher order cohomology operations induced by the diagonal mapping. Math. Z. 126, 7–26 (1978)Google Scholar
  15. [15]
    SMALE, S.: On the structure of manifolds. Amer. J. of Math. 84, 387–399 (1962)Google Scholar
  16. [16]
    TAKENS, F.: The minimal number of critical points of a function on a compact manifold and the Lusternik-Schnirelmann category. Invent. Math. 6, 197–244 (1968)Google Scholar
  17. [17]
    THOM, R.: Les structures différentiables des boules et des sphères. In: Colloque de Géométrie Différentielle Globale, Bruxelles (1958)Google Scholar
  18. [18]
    WHITEHEAD, J. H. C.: Simplicial spaces, nuclei, and m-groups. Proc. London Math. Soc. (2)45, 243–327 (1939)Google Scholar
  19. [19]
    WHITEHEAD, J. H. C.: On C1-complexes. Ann. of Math. 41, 809–824 (1940)Google Scholar
  20. [20]
    ZEEMAN, E. C.: Seminar on combinatorial topology (Mimeographed notes). I. H. E. S., Paris, and Univ. of Warwick (1963–66)Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • Wilhelm Singhof
    • 1
  1. 1.Mathematisches Institut der UniversitätKöln 41Federal Republic of Germany

Personalised recommendations